I was doing great on the Verapamil for about 10 months now, but lately I have been getting off balance most of the day and even worse when driving. I am wanting to wean off the Verapamil to see if it is the cause. I take 40 mg 3 times a day, but as of late have been absent minded and usually only do it twice a day. Today I only too one 40 mg tab, but am wondering can I cut a 40 mg (this is not an extended release pill) in 1/2? If this a no no? I am going to call my Dr., but am a little freaked out tonight. I don’t want to have a heart attack or something like that.
40 mg 3x/day is pretty low. I think you’d probably be fine just nixing it. I’ve been on 80 3x/day, but quit taking it for a week when trialling ami, and didn’t seem to have any adverse effects from stopping. (After that I went back to 1/2 the dosage because it helps my MAV a bit…) Anyhow, as long as you’re not on it for blood pressure issues, I don’t think it’s really necessary to wean.
Thanks for your reply. I had a bad reaction when stopping beta blockers, even though this is a calcium channel blocker, I have been so nervous lol, but it makes me feel more at ease to know I can get off of it pretty fast. I don’t know if some chest discomfort is from the med or indigestion i have been plagued with lately. Hopefully getting off of this will help my most recent dizzies. So you are on 40 mg 3x a day? Have you had any issues with restless leg or car dizziness? I am guessing not since you are still on it. I am thinking I am just a special breed of some sort sensitive to everything lol.
I’ve been on the Verapamil since last December. Up until about a month ago I was on 80 3x/day. I noticed, though, when I trialled other meds - the Verap takes the edge off, but hasn’t fixed me - it seemed like while the new med would ramp up the vertigo, the verap would then make it even worse. So I cut back for my Effexor trial. (I’m currently on 37.5 of that. Between those two and a new scrip for Loestrin - my MAV hit with perimenopause and I’m sick of all the other symptoms, so I’m testing out bc pills to see if they’ll help too - I seem to be doing tolerably well. Still not great. I may ask my doc about upping the Effexor, but I thought I’d try kicking the verap back up first and see what happens.
Good luck with your investigation! (Isn’t it crazy how much time we have to spend trying to figure out what’s making things better on some days and worse on others???)
I was on Verapamil ER 240mg at night and 120mg in the morning and I just tapered off per my docs (actually PA) instructions. During this time I also stopped another medication (Diamox) and added on Topamax. It was beyond hell, but honestly I don’t know what was causing what side-effect. However, to address your concern of a heart attack, that didn’t happen to me.
Week 1 I was instructed to take 120mg in the am and 120mg in the pm
Week 2 1 was instructed to take 120mg in the pm
Week 3 stop
Don’t know if this helps because of all the other meds in the mix, but just thought I would share
Thanks again for your reply. Have you every tried natural progesterone cream? You mentioned perimenopause and I have heard of people getting dizzy from it and trying the natural progesterone and having good results. I have to take it because I have ovarian cysts and other things, and it really makes me feel better. Good luck with your trial too.
Beachgal, thank you for you reply. I guess I am on a really small dose after all. I keep having left sided chest pain, but I am thinking it’s gas or something… I haven’t experienced it before though. Good luck on your quest as well!
Thank you both!
If your concerned you should of course consult your doctor for a weaning schedule. I am a recovered heart failure patient have stopped Coreg, a beta blocker without weaning and had no ill effects. I think sometimes the anxiety of stopping or starting a med causes physical symptoms.
I think it can be quite dangerous to just stop taking a beta-blocker cold without tapering off them. I certainly wouldn’t do it without medical advice.
My understanding of Verapamil is, since it’s a calcium channel blocker, that unless you’re taking it for high blood pressure, going off it should not require tapering. And since you’re on such a low dose, it really shouldn’t have any adverse affects… (Sounds like what you’re taking is the dose I was started on and the dose Beachgal stopped on.)
As for your question, skimordiegirl, about the progesterone… I did try some natural progesterone (ProgonB) for a while, and it did seem to be helping with some of my many symptoms. I just couldn’t figure out how much to take. And I did buy some of the cream, too, but then I couldn’t figure out how much of that I should be using either. (An arbitrary squeeze here and there didn’t seem like it was going to do much… And, how much really is a “quarter” size? A flat quarter, a rounded one? I just decided I didn’t want to guess anymore so stopped that one, too. So, I decided to try regular bc pills instead, since it’d take away the question of “how much?” that I couldn’t find an answer to. So far, no negative effects from the Loestrin. And I do feel a smidge better lately, though I started the Loestrin at the same time I kicked the Effexor up to 37.5, so not sure which one is helping, or if it’s both…
What kind of progesterone do you use? And have you found a way to actually kind of measure it out? :?
My understanding and that on the verapamil label is, you should Always taper off of any medication for mav.
If the migraine brain is so sensitive, it sounds silly just to abruptly stop. I’m sure others have done it and was fine,
and some where not. Doesn’t hurt to taper off quickly at least its something.
I can’t remember for sure but I think I just stopped taking Verapamil cold turkey. I wasn’t on a very high dosage though. Verapamil isn’t messing with your brain so I don’t think it is nearly as important to taper it as it is with anti-depressants or anti-convulsants. But as always, check with your doc.
If the label says you need to taper, then by all means follow the instructions on the label.
I was on quite a bit more and I tappered off mine, even though I didn’t need to… just in case it might cause an unexpected increase in vertigo. Thought the increase in symptoms might catch me off guard so I was a bit wary. I just cut it in half for a week and then half down again for a week. There was no issues with doing so. Well, there was an increase in vertigo which was actually unexpectedly intense… but there you go. And my blood pressure and pulse dropped, which actually is the opposite to what you would think would happen but I have low blood pressure as it is so who knows why that happened; could be I’m not taking too well to the rapid increase of Topamax. Generally speaking this is not the sort of medication you really need to tapper off from if you are taking at small doses, and not for high blood pressure… certainly neither my neuro or my doctor gave me directions to do so. But if you are not comfortable just dropping it then there certainly is no reason you can’t.